MAUDE Adverse Event Report: ENDOLOGIX AFX2; BIFURCATED STENT GRAFT

ENDOLOGIX AFX2; BIFURCATED STENT GRAFT
Model Number BEA22-90/I16-30
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Codes Pain (1994); Ruptured Aneurysm (4436); Clinical Endoleak (4843)
Date of Event 03/14/2023
Type of Reportable Event Death
Event or Problem Description
The patient was treated for an abdominal aortic aneurysm and left common iliac artery aneurysm on (b)(6) 2019 with implant of an afx2 bifurcated stent graft (bsg) and an afx vela infrarenal.Due to the occlusion of the left iliac artery, an excluder leg (non-endologix) was deployed from the left common iliac artery (lcia) to the external iliac artery.An afx2 bsg was implanted via the right approach followed by placement of an afx vela infrarenal just below the renal arteries.An aneurysm was also noted in in the right common iliac artery (rcia); however, the procedure was concluded as a staged embolization of the rcia was planned but it is unknown whether the embolization was performed.On (b)(6) 2021 a follow up computed tomography (ct) scan revealed a type ib endoleak from the distal right leg and migration of the proximal stent graft.Consequently, a secondary endovascular aneurysm repair (evar) was performed using an excluder aortic extension (non-endologix) and an excluder leg (non-endologix), along with embolization of the right internal iliac artery.This event was reported in mdr # 3011063223-2026-00041.On (b)(6) 2023, the patient presented to a hospital with sudden lower abdominal pain.A ct scan revealed a retroperitoneal hematoma, and the patient was emergently transferred to the facility with a diagnosis of ruptured abdominal aortic aneurysm.No clear type i or iii endoleaks were observed on imaging, and the rupture was presumed to be caused by a type ii endoleak from the inferior mesenteric artery (ima) and lumbar arteries.Surgery was then performed consisting of aneurysm reduction and ligation of the ima and lumbar arteries by aneurysmorrhaphy.The proximal side of the aneurysm was banded, and the ima was ligated before opening the aneurysm sac.Upon incision, a type iiia endoleak was discovered at the device junction.Although the proximal aorta was occluded with an intra aortic balloon occlusion (non-endologix), the necessary additional devices to treat a type iiia endoleak had not been prepared, resulting in a prolonged waiting period.Ultimately, an excluder aortic cuff (non-endologix) was used to seal the endoleak.Postoperatively, disseminated intravascular coagulation persisted, making hemorrhage control extremely difficult.Death was confirmed in the icu later that day.The physician noted that the inability to identify the type iiia endoleak preoperatively led to an inappropriate choice of surgical technique and a lack of necessary devices.This is considered the primary factor for the difficulty in controlling the hemorrhage.Note: the afx2 system was evaluated using endologix components.The safety and effectiveness of other stent or stent graft devices used in conjunction with the afx2 system have not been established.
 
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.The review confirms there were no manufacturing or processing non-conformities identified that would contribute to the reported adverse event/incident.An evaluation of the device could not be completed.The device was not returned to endologix for evaluation because it remains implanted.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix shows that the type iiia endoleak, type ii endoleak of the internal mesenteric artery, rupture, surgical conversion and death complaints are unconfirmed.This is not consistent with the reported adverse event/incident.As the events could not be confirmed, causation could not be assigned.It was reported that the type iiia endoleak was not identified prior to the tertiary procedure, which led to an inappropriate choice of surgical technique and the absence of necessary devices.This reportedly resulted in a prolonged surgical time and subsequent disseminated intravascular coagulation, leading to uncontrolled bleeding and the patient¿s death.Concomitant use of non-endologix stents in the bilateral iliac arteries, as well as a proximal extension for reported migration (index and secondary procedure performed (b)(6) 2021), constitutes off-label use; it is unclear whether this contributed to the reported events.Revision of a previously placed graft represents a cautionary condition of use; it is also unclear whether this contributed to the reported events.Device, user, procedure or anatomy relatedness of this complaint could not be determined.The procedure related harm identified was death.The final patient disposition was death on (b)(6) 2023 post-operatively.No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.H3 other text: device remains implanted.

Brand Name
AFX2
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
Manufacturer (Section G)
ENDOLOGIX
2 musick
,
irvine CA 92618
Manufacturer Contact
gary kirchgater
2 musick
,
irvine, CA 92618
8009832284
MDR Report Key24836005
Report Number3011063223-2026-00042
Device Sequence Number13369699
Product Code MIH
UDI-Device Identifier00818009015136
UDI-Public(01)00818009015136(17)210411
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial
Report Date (Section B) 03/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/11/2021
Device Model NumberBEA22-90/I16-30
Device Lot Number2239996002
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/26/2026
Initial Report FDA Received Date04/09/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/30/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX VELA INFRARENAL, LOT # 2234540009; COILS (NON-ENDOLOGIX); EXCLUDER AORTIC EXTENSION (NON-ENDOLOGIX); EXCLUDER LEG (NON-ENDOLOGIX); EXCLUDER LEG (NON-ENDOLOGIX)
Outcome Attributed to Adverse Event Death;
Patient SexMale